Two December 2008 Medical Journal Articles Examine Prescription Drug Hepatotoxicity And Reports Of Liver Damage Associated With Ketek
(Posted by Tom Lamb at DrugInjuryWatch.com)
Antibiotics cause drug-induced liver injury (DILI) more often than other prescription drugs according to a recent medical journal article, "Causes, Clinical Features, and Outcomes From a Prospective Study of Drug-Induced Liver Injury in the United States", which appeared in the December 2008 edition of Gastroenterology.
This December 2008 article is based on a study done by Dr. Naga P. Chalasani and his colleagues at the Indiana University School of Medicine, in connection with the Drug Induced Liver Injury Network (DILIN).
We get an overview of this new study from the "Results" section of the full-text version of this Gastroenterology article:
[Drug-induced liver injury (DILI)] was caused by a single prescription medication in 73% of the cases, by dietary supplements in 9%, and by multiple agents in 18%. More than 100 different agents were associated with DILI; antimicrobials (45.5%) and central nervous system agents (15%) were the most common. Causality was considered to be definite in 32%, highly likely in 41%, probable in 14%, possible in 10%, and unlikely in 3%. Acute hepatitis C virus (HCV) infection was the final diagnosis in 4 of 9 unlikely cases. Six months after enrollment, 14% of patients had persistent laboratory abnormalities and 8% had died; the cause of death was liver related in 44%.
A December 1, 2008 HealthDay News article, "Antibiotics Largest Cause of Drug-Induced Liver Damage", provided a summary of this Gastroenterology article as well as some additional observations from Dr. Chalasani, the lead author:
"DILI is a serious health problem that impacts patients, physicians, government regulators and the pharmaceutical industry. Further efforts are needed in defining its pathogenesis and developing means for the early detection, accurate diagnosis, prevention and treatment," Chalasani said in an American Gastroenterological Association news release.
Picking up on the early detection aspect of that comment, we move next to a December 2008 article from The Annals of Pharmacotherapy, "Risk of Hepatotoxicity Associated with the Use of Telithromycin: A Signal Detection Using Data Mining Algorithms", which was published initially online November 25, 2008, ahead of the print edition of this medical journal.
This second medical journal article focuses on the antibiotic Ketek (telithromycin),with the objective being to determine when there were a sufficient number of reports concerning liver damage associated with Ketek such that a so-called "safety signal" should have first been detected, i.e., early detection.
The Abstract of this article from The Annals of Pharmacotherapy describes how the researchers looked to detect this Ketek safety signal regarding liver damage, or hepatotoxicity, by using four "commonly employed" data mining algorithms (DMAs):
METHODS: Based on the Adverse Events Reporting System (AERS) database of the Food and Drug Administration, 4 DMAs, including the reporting odds ratio (ROR), the proportional reporting ratio (PRR), the information component (IC), and the Gamma Poisson Shrinker (GPS), were applied to examine the association between the reporting of hepatotoxicity and the use of telithromycin. The study period was from the first quarter of 2004 to the second quarter of 2006....
RESULTS: A total of 226 reports describing hepatotoxicity associated with the use of telithromycin were recorded in the AERS. A safety problem of telithromycin associated with increased reporting of hepatotoxicity was clearly detected by 4 algorithms as early as 2005, signaling the problem in the first quarter by the ROR and the IC, in the second quarter by the PRR, and in the fourth quarter by the GPS.
In fact, however, the association between Ketek use and hepatotoxicity first received general attention in January 2006 when the Annals of Internal Medicine published online an "early" release version of an article describing the cases of three patients at Carolinas Medical Center, in Charlotte, North Carolina, who developed differing degrees of liver problems after taking Ketek. It was in connection with this Annals of Internal Medicine article that the FDA issued a MedWatch Alert concerning Ketek and possible liver problems in January 2006.
Almost a year later, in February 2007, the FDA issued a news bulletin entitled "FDA Announces Label and Indication Changes for the Antibiotic Ketek" which announced from that point forward Ketek wasto be prescribed only for community-acquired pneumonia, and that Ketek should no longer be prescribed for two lesser medical conditions, acute bacterial exacerbation of chronic bronchitis and acute bacterial sinusitis.